Cureus
Clarithromycin-Associated Carbamazepine Toxicity Presenting as a Posterior Circulation Stroke Mimic
By Ameer Afzal Khan, Aisha Ghani, Munir Khan and 1 others.
Abstract
A woman in her 50s with long-standing epilepsy treated with carbamazepine presented with acute dizziness, vertigo, diplopia, tinnitus, lethargy, and unsteadiness while taking clarithromycin for a lower respiratory tract infection.Her general practitioner withheld her statin because of a known clarithromycin interaction, but her carbamazepine was continued at full dose.Hypertension, hypercholesterolaemia, and an extensive smoking history, combined with a CT of the head that did not detect any acute pathology, made a posterior circulation stroke an initial concern.Serum carbamazepine levels were 18.6 mg/L with a sodium level of 122 mmol/L, significantly below the baseline of approximately 130 mmol/L.Carbamazepine was subsequently withheld, hypovolaemia was corrected, and her symptoms resolved within 48 hours.The patient chose to continue her carbamazepine at a lower dose.This case shows how a well-described interaction can produce a convincing stroke mimic, compounded by hyponatraemia.It also shows how admission was an opportunity to review long-term antiepileptic treatments.



